Cardiac dysfunction during anaphylaxis in patients

Research output: Contribution to journalReview ArticleResearchpeer-review

15 Citations (Scopus)

Abstract

Cardiovascular collapse is an important clinical component of severe and fatal anaphylactic reactions. Anaphylactic cardiovascular collapse is caused by decreased preload and afterload, and is associated with increased heart rate, but the extent to which disturbed left ventricular function contributes to cardiovascular collapse during anaphylaxis, remains controversial. Contrary to much of the established literature, two recent reports suggests that some patients having anaphylaxis have severely decreased left ventricular function. Furthermore other recent work indicates that histamine, which is known to be one of the primary mediators of much of the organ dysfunction during anaphylaxis, causes significant and prolonged decreases in left ventricular systolic contractility. Both H1 receptors and perhaps other mediators like Platelet Activating Factor (PAF) are responsible. In most patients having anaphylaxis, catecholamines are released in response to hypotension, stress, directly by histamine, and infused as therapy and it is likely that these catecholamines override depressed left ventricular function which is due to the anaphylactic mediators including histamine. However in some patients, especially those already on beta blocking agents, catecholamine compensation may be inadequate and in those patients, left ventricular depression may be severe. In other patients beta receptor down regulation may limit the efficacy of infused catecholamines. Immediate management of anaphylaxis should include rapid and often extensive intravascular volume replacement and adrenaline. H1 receptor antagonists should probably be infused early. The role of H2 receptor antagonists is more controversial. Steroids are believed to assist in the prevention of relapse. Highly selective Platelet Activating Factor antagonists may have a role but have not yet been studied during anaphylaxis in patients. Left ventricular function should be assessed early in patients having more severe reactions and ideally should involve the use of trans-esophageal echocardiography or radionuclide angiography. In several published cases, cardiac assist devices have been required to support left ventricular function until anaphylaxis has resolved, and in one case a non-catecholamine inotrope (amrinone) reversed left ventricular dysfunction when infused catecholamines had become ineffectual.

Original languageEnglish
Pages (from-to)9-18
Number of pages10
JournalApplied Cardiopulmonary Pathophysiology
Volume5
Issue number1
Publication statusPublished - 1 Dec 1992

Cite this